Q. My child is having neutropenia after taking Paracetamol and Ibuprofen. Why?

Answered by
Dr. Faisal Abdul Karim Malim
and medically reviewed by Dr. Divya Banu M
Published on Nov 04, 2019

Hello doctor,

My 10-month-old baby had a viral infection with roseola infantum. It started fever 38.5 degrees and 39 degrees measured rectally on the second day treated with Ibuprofen 3.5 ml and Paracetamol (Panadol) 4 ml administrated after 6 hours (almost three days of treatment). The third day, the baby did not have fever at all and on the fourth day a rash appeared on his face, after his ears and on his back mainly, with mild signs on his tummy. Also, in the fourth day she had changes in his stool- kind of yellow with mucus and quite fluid with no fever.

Five days later, the blood tests indicated severe neutropenia with 0 neutrophils on a test taken from her finger. As we got very scared, we repeated the test the next day and the result was 0.2 neutrophils so again a very low value.

My question is that is it possible that this neutropenia is a consequence of the roseola infantum plus the administration of Paracetamol? The baby is fine now, she is very happy, playing, and eating normal. Also, would it be possible that these indicators can be so low due to the way of taking blood sample? We got it out of her finger, not through the veins. We were given Azithromicin just to be on the safe side, but I would not give her antibiotics if clinically she is well and shows no sign of being unwell.

Dr. Faisal Abdul Karim Malim

Child Health Paediatrics
#

Hi,

Welcome to icliniq.com.

The low count may be because of the disease process and less likely the Paracetamol or Ibuprofen. Another reason can also be the way the sample was collected (although I am not very sure about it). Do not worry about it if the child is currently fine. However, I would advise taking a fresh sample of blood from the veins and checking the counts again. If they persistently stay low on three consecutive occasions, I would advise a detailed workup to rule out any genetic disorders in the child.

Also Read Answers From:

Related Questions & Answers


How long can I take Ibuprofen for pain from broken ribs?

Query: Hi doctor, I am a 65 year old female, and I fell 10 days back and broke one or two ribs. The only thing that brings any relief is Ibuprofen 800 mg. I need to know how often and for how long can I take Ibuprofen? I tried Oxycodone 10 mg, but it does not work that well. Thank you.  Read Full >>


Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Yes, Ibuprofen is a strong painkiller, it should not often be taken, as it has many side effects like gastritis, liver and kidney damage. But in initial days of pain following rib fracture, pain is actually very severe. I suggest you try doing the following: Tram...  Read Full

Paracetamol for Fever

Query: Hello doctor, Is fever an immune response of the body to act as defense mechanism against infection, why is Paracetamol prescribed to reduce temperature?What will be happen, if not used?  Read Full >>


Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Very much impressed by your query. Yes as you said, fever is an immune response of the body to act as defense mechanism against infection. Most of the time Paracetamol is not needed if body temperature is not crossing >102 degree F. But any temperature >102 degree...  Read Full

I feel dizzy and nauseous after taking two Ibuprofen tablets. What to do?

Query: Hi doctor, I am a 18 year old female, and I weigh 135 lbs and 5.4 feet tall. I take birth control pills every night, along with two 500 mcg Biotin and two 500 mg cranberry pills. Tonight, I had a headache, so I accidentally took two 800 mg Ibuprofen tablets without thinking about it. I feel extremel...  Read Full >>


Dr. R Balakrishnan Menon
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. How are you doing? You do not need to worry about any of these symptoms. Let me explain. Biotin and Cranberry are health supplements, they do not affect the body adversely. Birth control pills, regularize the hormonal status in the body. So, they have no effect too. But f...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Paediatrician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.